Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 80, NWS Greenville-Spartanburg, SC

June 2, 1997Gaston County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 2:46 PM EDT for Gaston County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1997, 2:46 PM EDT (18:46 UTC)
Expired
Jun 2, 1997, 3:15 PM EDT
In force
29 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Gaston County, NC

The radar

The Greer radar (KGSP), 105 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS1 KGSP 021845 RRA
SVRGSP
NCC071-021915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
246 PM EDT MON JUN 2 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...GASTON COUNTY
 
AT 245 PM EDT RADAR SHOWED A SEVERE THUNDERSTORM IN SOUTHERN GASTON
COUNTY NEAR GASTONIA. THIS STORM WAS MOVING NORTH AT 20 MILES AN HOUR
AND WILL MOVE THROUGH GASTONIA AND THEN TO NEAR HIGH SHOALS BY
300 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
KAJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:33 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 2, 2:33 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
230 PM EDT MON JUN 2 1997

CAE/RAH: NO PROBLEMS WITH GOING TRENDS THRU WEDNESDAY...ALTHOUGH
     BETTER THE CHC POPS MAY EVOLVE DURING WEDNESDAY.
FFC: WITH PCPN SHIELD QUITE A WAYS BACK THRU ALABAMA...PREFER
      TO DROP EVENING WORDING FOR TONIGHT...OTHERWISE GOING
      TRENDS STILL ON TRACK.

DIRUNAL & UPSLOPE AIDED TSTMS WILL CONTINUE TO FIRE INTO EARLY
EVENING AIDED BY COOL TEMPS ALOFT & SOME INCOMING S/W EVERGY
ROUNDING BASE OF SLOW EASTWARD MOVING UPPER LOW.  PROGS CONTINUE
PREVIOUS TREND OF OPENING UPPER LOW ON TUESDAY AS IT HEADS OVER
THE FA...BUT CONTINUES AN AMPLIFIED PATTERN OF EAST COAST TROUGH
THROUGH THE FORSEEABLE FUTURE.

CHC POPS STILL LOOKING GOOD THRU TUESDAY AS WEAK FORCING WORKS
WITH DAYTIME HTG.  AS SFC RIDGING BEGINS TO NOSE DOWN EAST COAST
DURING LATTER HALF OF PERIOD...ATLANTIC MOISTURE SHOULD BEGIN TO
INCREASE OVER THE FA.  INCREASING AMTS OF ISENTROPIC LIFT...NORTH
OF SAGGING BNDRY MAY PROVIDE THE IMPETUS FOR HIGHER POP CVRG ON
WEDNESDAY.

GSP  60/77/59/74  4345
AVL  57/72/55/69  4444
CLT  62/77/61/74  4345

CSH

In the hours before

Local storm report, Jun 2, 1:56 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
156 PM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

150 PM     WHITMIRE                  SC   .75 INCH HAIL
06/02/97   UNION                          DIME SIZE HAIL AND A TREE
                                          DOWN OVER HIGHWAY 9.
                                          REPORTED BY HAM
                                          RADIO OPERATOR.

KAJ
Local storm report, Jun 2, 1:58 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
156 PM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

150 PM     WHITMIRE                  SC   .75 INCH HAIL
06/02/97   UNION                          DIME SIZE HAIL AND A TREE
                                          DOWN OVER HIGHWAY 9.
                                          REPORTED BY HAM
                                          RADIO OPERATOR.

KAJ
Local storm report, Jun 2, 2:32 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
232 PM EDT MON JUN 2 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

128 PM     7S ASHEVILLE              NC   .75 INCH HAIL
06/02/97   BUNCOMBE                       REPORT FROM RETIRED NWS
                                          METEOROLOGIST IN AVERY
                                          CREEK SECTION OF BUNCOMBE
                                          COUNTY 3 MILES NW OF ASHEVILLE
                                          AIRPORT
LGL
Local storm report, Jun 2, 2:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
232 PM EDT MON JUN 2 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

128 PM     7S ASHEVILLE              NC   .75 INCH HAIL
06/02/97   BUNCOMBE                       REPORT FROM RETIRED NWS
                                          METEOROLOGIST IN AVERY
                                          CREEK SECTION OF BUNCOMBE
                                          COUNTY 3 MILES NW OF ASHEVILLE
                                          AIRPORT
LGL
Local storm report, Jun 2, 2:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
240 PM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

222 PM     GREER                     SC   1.75 INCH HAIL
06/02/97   SPARTANBURG                    REPORTED BY DEPUTY
                                          SHERIFF.

KAJ
Local storm report, Jun 2, 2:40 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
240 PM EDT MON JUN 02 1997

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

222 PM     GREER                     SC   1.75 INCH HAIL
06/02/97   SPARTANBURG                    REPORTED BY DEPUTY
                                          SHERIFF.

KAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:28 AM EDTSevere Thunderstorm WarningGSPPolk62 min
Jun 2, 4:41 AM EDTSevere Thunderstorm WarningGSPTransylvania49 min
Jun 2, 5:51 AM EDTSevere Thunderstorm WarningGSPMcDowell54 min
Jun 2, 6:32 AM EDTSevere Thunderstorm WarningGSPRutherford58 min
Jun 2, 7:30 AM EDTSevere Thunderstorm WarningGSPBurke45 min
Jun 2, 8:03 AM EDTSevere Thunderstorm WarningGSPCleveland, Rutherford27 min
Jun 2, 9:26 AM EDTFlash Flood WarningGSPCaldwell, Catawba3 hr
Jun 2, 9:26 AM EDTSevere Thunderstorm WarningGSPCaldwell, Catawba3 hr
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningGSPBuncombe26 min
Jun 2, 1:10 PM EDTSevere Thunderstorm WarningGSPMecklenburg50 min
Jun 2, 2:17 PM EDTSevere Thunderstorm WarningGSPRowan43 min
Jun 2, 2:18 PM EDTSevere Thunderstorm WarningGSPBuncombe27 min
Jun 2, 2:49 PM EDTSevere Thunderstorm WarningGSPBuncombe26 min
Jun 2, 5:32 PM EDTSevere Thunderstorm WarningGSPMcDowell28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.